Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Binghamton, NY

May 28, 2002Chemung County, New York

NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 4:13 PM EDT for Chemung County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 4:13 PM EDT (20:13 UTC)
Expired
May 28, 2002, 7:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 282013
FFWBGM
NYC015-282315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK

* UNTIL 715 PM EDT.

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEARLY STATIONARY THUNDERSTORM OVER WESTERN CHEMUNG COUNTY. 

RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES IN AN HOUR ARE ASSOCIATED
WITH THIS STORM. THE STORM WILL REMAIN NEARLY STATIONARY OVER WESTERN
CHEMUNG COUNTY THROUGH THE REST OF THIS AFTERNOON. THE AREA MOST 
EFFECTED BY THIS STORM WILL BE CHEMUNG COUNTY WEST OF ELMIRA.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4222 7681 4204 7676 4204 7660 4228 7669

MSE
1 follow-up statement
000 
WGUS71 KBGM 282143
FFSBGM
NYC015-PAC015-282230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
539 PM EDT TUE MAY 28 2002

...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT UNTIL 615 PM EDT FOR 
CHEMUNG AND UNTIL 630 PM EDT FOR BRADFORD COUNTIES HAVE BEEN 
CANCELLED...

LAW ENFORCEMENT OFFICIALS IN CHEMUNG COUNTY HAD EARLIER REPORTED 
FLOODING OF SEVERAL ROADWAYS INCLUDING ROUTE 14 IN HORSEHEADS. WATER 
HAD ALSO BEEN REPORTED OVER SEVERAL ROADWAYS IN BRADFORD COUNTY. 
HOWEVER...THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND 
CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH 
WATER...MUD...OR OTHER DEBRIS. MOTORISTS ARE ADVISED TO AVOID DRIVING 
THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY.

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:45 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 1:45 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT TUE MAY 28 2002

BUSY MRNG AS SLOW MVG TRWS HAVE CAUSED ISLTD FLOODING PRBLMS AND
EVEN SVR. ETA/META SHOWS THE DISCREET LOW LVL BNDRY MVG ONLY SLOWLY
OVRNGT INTO WED AND FOCUSING CONT CONV OVER MANY OF THE SAME AREAS.
WEAK SHRT WV/S RIPPLING ALONG IN THE FLOW WILL SET OFF ENHANCED CONV
FEEDING ON THE JUICY AIR. CNCRN OVRNGT IS IN NE PA AND ERN SRN TIER
INTO THE WRN CATS. WITH THESE ZONES HAVING SOME VERY HARD HIT AREAS
TODAY AND LAST NGT...BELIEVE A FLOOD WATCH IS IN ORDER IN THOSE
ZONES.

TMRW...BNDRY OVR NY WASHES OUT WHILE A WEAK SHRT WV AND SFC LOW
ENHANCES THE LOW LVL CONV OVER THE PA ZONES...LTR...HTG AND SLY FLOW
WILL PRBLY BRING SCT TRWS OVER THE ENTIRE FCST AREA.

WED NGT BRINGS ANOTHER SHRT WV WHICH ENHANCES THE UVM AND TRIGGER
MORE TRWS...ESP OVER THE NY ZONES AS RDGG TAKES PLACE OVER NE PA.

ON THU...THERE DSN/T SEEM TO BE A PARTICULAR TRIGGER...JUST
WIDESPREAD INSTABILITY ENUF TO TRIGGER SCT TRWS.

.BGM...FLOOD WATCH TONIGHT
NYZ045-046-055>057-062-PA038>040-043-044-047-048

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 1:04 AM EDTFlash Flood WarningBGMOtsego3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:13 AM EDTFlash Flood WarningBGMBroome3 hr
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
May 28, 1:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
May 28, 2:20 PM EDTFlash Flood WarningBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.